You are reading 1 of 2 free-access articles allowed for 30 days
A new study, led by RCSI researchers, has found that patients receiving methadone treatment are most at risk of overdosing in the month following the end of methadone treatment and during the first four weeks of treatment.
However, the study did not observe transfers between services as high risk periods, with no deaths occurring following a transfer. According to the researchers “this suggests that the current structures in Ireland promote a smooth transition of patients between services.”
The study, published in the current edition of Addiction, was funded by the Health Research Board and was a collaboration between the School of Pharmacy and Biomolecular Sciences in RCSI, HRB Centre for Primary Care Research in RCSI, the HSE Addiction Services, Trinity College Dublin and the HSE National Social Inclusion Office.
“Identifying a higher risk at the beginning and immediately after the end of treatment highlights that retaining patients in treatment for longer periods will save lives. People often cycle in and out of treatment, thereby increasing their exposure to repeated periods of high risk,” said Dr Gráinne Cousins, senior lecturer at RCSI’s School of Pharmacy and Biomolecular Sciences and the study’s lead author.
“Close monitoring of opioid tolerance before starting treatment and more effective methods of preventing relapse during the induction period may reduce this risk.
“Additionally, increasing patient awareness of the risk of overdose and increasing the availability of take-home naloxone may mitigate the risk of overdose during the high risk periods, particularly following treatment cessation.”